23 . October , 2018 - Tuesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Ponstel

Big Image

Generic Name: mefenamic acid (me fe NAM ik)
Brand Names: Ponstel

What is Ponstel (mefenamic acid)?

Mefenamic acid is in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Mefenamic acid works by reducing hormones that cause inflammation and pain in the body.

Mefenamic acid is used to treat pain or inflammation caused by arthritis. It is also used to treat menstrual pain.

Mefenamic acid may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about Ponstel (mefenamic acid)?

This medicine can increase your risk of life-threatening heart or circulation problems, including heart attack or stroke. Do not use this medicine just before or after having heart bypass surgery (also called coronary artery bypass graft, or CABG).

Seek emergency medical help if you have symptoms of heart or circulation problems, such as chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.

This medicine can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking mefenamic acid. Older adults may have an even greater risk of these serious gastrointestinal side effects.

Call your doctor at once if you have symptoms of bleeding in your stomach or intestines. This includes black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

What should I discuss with my healthcare provider before taking Ponstel (mefenamic acid)?

Taking an NSAID can increase your risk of life-threatening heart or circulation problems, including heart attack or stroke. This risk will increase the longer you use an NSAID. Do not use this medicine just before or after having heart bypass surgery (also called coronary artery bypass graft, or CABG).

NSAIDs can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking an NSAID. Older adults may have an even greater risk of these serious gastrointestinal side effects.

Do not use this medication if you are allergic to mefenamic acid, aspirin, or other NSAIDs.

Before taking mefenamic acid, tell your doctor if you are allergic to any drugs, or if you have:

  • a history of heart attack, stroke, or blood clot;

  • heart disease, congestive heart failure, high blood pressure;

  • liver or kidney disease;
  • asthma;

  • polyps in your nose; or

  • if you smoke.

If you have any of these conditions, you may not be able to use mefenamic acid, or you may need a dosage adjustment or special tests during treatment.

FDA pregnancy category C. This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether mefenamic acid passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Do not give this medicine to a child younger than 2 years old without the advice of a doctor.

How should I take Ponstel (mefenamic acid)?

Take this medication exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label.

If you take mefenamic acid for a long period of time, your doctor may want to check you on a regular basis to make sure this medication is not causing harmful effects. Do not miss any scheduled visits to your doctor.

Store mefenamic acid at room temperature, away from moisture, heat, and light.

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine. Symptoms of a mefenamic acid overdose may include nausea, vomiting, stomach pain, dizziness, drowsiness, black or bloody stools, coughing up blood, urinating less than usual or not at all, shallow breathing, fainting, or coma.

What should I avoid while taking Ponstel (mefenamic acid)?

Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Many medicines available over the counter contain medicines similar to mefenamic acid (such as aspirin, ibuprofen, ketoprofen, or naproxen). If you take certain products together you may accidentally take too much of this type of medication. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, ketoprofen, or naproxen. Do not drink alcohol while taking mefenamic acid. Alcohol can increase the risk of stomach bleeding.

Ponstel (mefenamic acid) side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop taking mefenamic acid and seek medical attention or call your doctor at once if you have any of these serious side effects:
  • chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;

  • black, bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • urinating less than usual or not at all;

  • pain, burning, or bleeding when you urinate;

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • fever, sore throat, and headache with a severe blistering, peeling, and red skin rash; or

  • bruising, severe tingling, numbness, pain, muscle weakness.

Keep taking mefenamic acid and talk to your doctor if you have any of these less serious side effects:

  • upset stomach, mild heartburn or stomach pain, diarrhea, constipation; bloating, gas;

  • dizziness, headache, nervousness;

  • skin itching or rash;

  • dry mouth;

  • increased sweating, runny nose;

  • blurred vision; or

  • ringing in your ears.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect Ponstel (mefenamic acid)?

Before taking mefenamic acid, tell your doctor if you are taking any of the following drugs:

  • a blood thinner such as warfarin (Coumadin;

  • a diuretic (water pill) such as furosemide (Lasix);

  • cyclosporine (Gengraf, Neoral, Sandimmune);

  • lithium (Eskalith, Lithobid);

  • methotrexate (Rheumatrex, Trexall);

  • steroids (prednisone and others); or

  • aspirin or NSAIDs (non-steroidal anti-inflammatory drugs) such as diclofenac (Voltaren), etodolac (Lodine), fenoprofen (Nalfon), flurbiprofen (Ansaid), ibuprofen (Advil, Motrin), indomethacin (Indocin), ketoprofen (Orudis), ketorolac (Toradol), meclofenamate (Meclomen), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn), piroxicam (Feldene), and others.

If you are using any of these drugs, you may not be able to use mefenamic acid or you may need dosage adjustments or special tests during treatment.

There may be other drugs not listed that can affect mefenamic acid. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist has information about mefenamic acid written for health professionals that you may read.

What does my medication look like?

Mefenamic acid is available with a prescription under the brand name Ponstel. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Ponstel 250 mg--yellow capsules with a gray band

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 5.03. Revision Date: 1/24/07 4:09:44 PM.

Recent Drug Updates at DrugIndexOnline:





Adalat CC Adalat CC
Some commonly used brand names are: In the U.S.— Adalat 8 Adalat CC 8 Calan 10 Calan SR 10 Cardene 7 Cardizem 3 Cardizem CD 3 Cardizem LA 3 Cardizem SR 3 Dilacor-XR 3 DynaCirc 6 Isoptin 10 Isoptin SR 10 Nimotop 9 Norvasc 1 Plendil 4 Procardia 8 Procardia XL 8 Vascor 2 Verelan 10 Verelan P more...

Clonidine Clonidine
Generic Name: Clonidine Hydrochloride Dosage Form: Tablets 0.1 mg, 0.2 mg and 0.3 mg Rx only Clonidine Description Clonidine hydrochloride is a centrally acting alpha-agonist hypotensive agent available as tablets for oral administration in three dosage strengths: 0.1 mg, 0.2 mg and 0.3 mg. T more...

Drospirenone/Ethinyl Estradiol Drospirenone/Ethinyl Estradiol
Generic Name: Drospirenone/Estradiol Tablets (droe-SPYE-re-none/ES-tra-DYE-ol) Brand Name: Angeliq Estrogen, alone or in combination with progestin hormones, should not be used to prevent heart disease or dementia. Estrogen taken alone or in combination with progestin may increase the risk of he more...

Estrasorb for use on skin Estrasorb for use on skin
Generic Name: estradiol topical (for use on skin) (ess tra DYE ol TOP ik al) Brand Names: Divigel 1 mg/packet, Elestrin, Estrasorb, Estrogel What is estradiol topical? Estradiol is a form of estrogen, a female sex hormone the regulates many processes in the body. Estradiol topical is u more...

Flunisolide Aerosol Inhaler Flunisolide Aerosol Inhaler
Generic Name: Flunisolide Aerosol Inhaler (floo-NISS-oh-lide) Brand Name: Aerobid and Aerobid-MFlunisolide Aerosol Inhaler is used for:Preventing or reducing the frequency and seriousness of bronchial asthma attacks. It is also used in certain asthma patients when adding an inhaled corticostero more...

licorice licorice
Generic Name: licorice (LIH koe rish) Brand Names: What is licorice? The use of licorice in cultural and traditional settings may differ from concepts accepted by current Western medicine. When considering the use of herbal supplements, consultation with a primary health care profession more...

Novopramine Novopramine
Some commonly used brand names are: In the U.S.— Anafranil 3 Asendin 2 Aventyl 7 Elavil 1 Endep 1 Norfranil 6 Norpramin 4 Pamelor 7 Sinequan 5 Surmontil 9 Tipramine 6 Tofranil 6 Tofranil-PM 6 Vivactil 8 In Canada— Anafranil 3 Apo-Amitriptyline 1 Apo-Imipramine 6 Apo-Trimip 9 Asend more...

Omeprazole Omeprazole
Pronouncation: (oh-MEP-ra-zole) Class: GI agent, proton pump inhibitor, Helicobacter Pylori agent Trade Names: Prilosec - Capsules, delayed-release 10 mg - Capsules, delayed-release 20 mg - Capsules, delayed-release 40 mg Trade Names: Prilosec OTC - Tablets, delayed-release 20 mg Losec (Canada) Mec more...